Alert archive / Wisconsin / River Flood Warnings in 2015

River Flood Warning 6, NWS La Crosse, WI

September 7, 2015Jackson County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Sep 7, 2015, 7:29 AM CDT for Jackson County, Wisconsin. It took effect at Sep 7, 2015, 10:33 AM CDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Sep 7, 2015, 7:29 AM CDT (12:29 UTC)
In effect from
Sep 7, 2015, 10:33 AM CDT
Expired
Sep 8, 2015, 9:34 PM CDT
In force
35 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Black River Falls (BRFW3).

Action stage
43 ft
Minor stage
47 ft
Moderate stage
51 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WGUS43 KARX 071229
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
729 AM CDT MON SEP 7 2015

...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE BLACK RIVER AT
BLACK RIVER FALLS...

.DOPPLER RADAR ESTIMATED 3 TO 6 INCHES OF RAIN FELL NORTH OF 
NEILLSVILLE WISCONSIN OVERNIGHT. SOME OF THE WATER FROM THIS
RAINFALL WILL MAKE ITS WAY INTO THE BLACK RIVER AND CAUSE MINOR
FLOODING IN BLACK RIVER FALLS BY LATE THIS MORNING.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, & 
including NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-080029-
/O.NEW.KARX.FL.W.0006.150907T1632Z-150909T0234Z/
/BRFW3.1.ER.150907T1632Z.150907T1800Z.150908T0834Z.NO/
729 AM CDT MON SEP 7 2015

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River At Black River Falls.
* from this morning to Tuesday evening.
* At  6:15 AM Monday the stage was 39.7 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 49.0 feet by today. The river will fall below flood 
  stage by Tuesday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4437 9080 4413 9100 4411 9097 4417 9088 4435 9075

$$
3 follow-up statements
128 
WGUS83 KARX 071536
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT MON SEP 7 2015

...MINOR FLOODING OCCURRING ON THE BLACK RIVER AT BLACK RIVER
FALLS...

ON SUNDAY NIGHT...3 TO 7 INCHES OF RAIN FELL NORTH OF NEILLSVILLE WI.
SOME OF THIS WATER FROM THIS RAINFALL IS CURRENTLY WORKING ITS WAY
DOWN THE BLACK RIVER AND MINOR FLOODING IS NOW OCCURRING AT BLACK
RIVER FLOODING.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-080636-
/O.EXT.KARX.FL.W.0006.150907T1533Z-150909T0234Z/
/BRFW3.1.ER.150907T1412Z.150907T1800Z.150908T0834Z.NO/
1036 AM CDT MON SEP 7 2015

The Flood Warning continues for
  The Black River At Black River Falls.
* until Tuesday evening...Or until the warning is cancelled.
* At  9:15 AM Monday the stage was 47.1 feet.
* Flood stage is 47.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 49.0 feet by 
  today. The river will fall below flood stage Tuesday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4437 9080 4413 9100 4411 9097 4417 9088 4435 9075

$$
789 
WGUS83 KARX 080042
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT MON SEP 7 2015

...Minor flooding occurring on the Black River at Black River
Falls...

Heavy rain falling on the upper reaches of the Black River basin
is working its way downstream and causing minor flooding at Black
River Falls.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-081542-
/O.EXT.KARX.FL.W.0006.000000T0000Z-150909T0500Z/
/BRFW3.1.ER.150907T1412Z.150907T2200Z.150908T1100Z.NO/
742 PM CDT MON SEP 7 2015

The Flood Warning continues for
  The Black River At Black River Falls.
* until late Tuesday night...Or until the warning is cancelled.
* At  6:15 PM Monday the stage was 49.8 feet.
* Flood stage is 47.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Tuesday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4437 9080 4413 9100 4411 9097 4417 9088 4435 9075

$$
067 
WGUS83 KARX 080904
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT TUE SEP 8 2015

.Water levels were falling for along the Black River in the Black
River Falls area. Therefore the warning has been canceled. 

River forecasts take into account both observed and forecast 
precipitation.

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-080934-
/O.CAN.KARX.FL.W.0006.000000T0000Z-150909T0500Z/
/BRFW3.1.ER.150907T1412Z.150907T2200Z.150908T0517Z.NO/
404 AM CDT TUE SEP 8 2015

The Flood Warning is cancelled for
  The Black River At Black River Falls.
* At 2:15 AM Tuesday the stage was 46.3 feet.
* Flood stage is 47.0 feet.
* Fell below flood stage shortly after midnight. 
* Forecast...The river will continue to fall today, but additional
  rainfall today may cause water levels to rise again. 
  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 7, 6:27 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 7, 6:27 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
627 AM CDT MON SEP 7 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 250 AM CDT MON SEP 7 2015

COLD FRONT AND ASSOCIATED CONVECTION TRAVERSING THE REGION AT THE
MOMENT. INITIAL CONCERN WILL BE HOW TO HANDLE POPS AS IT DEPARTS
TO THE SOUTH AND EAST. BUT THE FRONT IS EXPECTED TO HANG UP JUST
TO THE SOUTH OF THE FORECAST AREA...AND ADDITIONAL CONVECTION IS
ANTICIPATED TO DEVELOP ALONG IT AND PERHAPS IMPACT THE AREA AGAIN
TONIGHT INTO TUESDAY.

HEAVY RAINFALL RESULTED IN A NARROW BAND OF FLOODING ISSUES ACROSS
BUFFALO/TREMPEALEAU/JACKSON/CLARK COUNTIES. HEADLINES CONTINUE
THERE UNTIL SHORTLY AFTER SUNRISE. THERE CONTINUES TO BE VERY
COPIOUS AMOUNTS OF AVAILABLE MOISTURE FEEDING INTO THE BOUNDARY...
WITH PW NEAR 2+ INCHES AND WARM CLOUD DEPTH AROUND 4KFT RESULTING
IN EFFICIENT RAIN PRODUCTION. FLOOD WATCHES POSTED JUST TO THE
SOUTH IN THE HEART OF THIS ENVIRONMENT. WITH THE BULK OF THE
HEAVIEST RAIN RISK THUS SITUATED THERE...AND GIVEN THE FACT THAT
OUR SOUTHERN FORECAST AREA REMAINS ON THE DRY SIDE FOR THE MOST
PART... DO NOT FEEL A WATCH IS NEEDED THIS FAR NORTH. BUT WILL
BEAR WATCHING DEPENDING ON FRONTAL POSITION AND TRENDS. THERE
WILL BE AMPLE INSTABILITY AGAIN AVAILABLE FOR DEVELOPMENT...AND
A TRIGGER IN A WEAK SHORT WAVE AND ASSISTANCE FROM THE RIGHT
ENTRANCE REGION OF THE JET STREAK ZIPPING THROUGH THE UPPER
MIDWEST. GFS/ECMWF IN REASONABLE AGREEMENT IN KEEPING THE BULK
OF THE RAIN AREA OVER IA/IL. BUT NAM MUCH FURTHER NORTH. THIS IS A
CHANGE FROM PREVIOUS RUNS WHERE THE GFS WAS FURTHER NORTH AND NAM
SIDED WITH THE ECMWF.

TEMPERATURES WILL BE A BIT COOLER THAN THE PAST SEVERAL DAYS...BUT
THE DEEPER COOL AIR WILL WAIT UNTIL LATER IN THE WEEK.

.LONG TERM...(TUESDAY NIGHT THROUGH NEXT SUNDAY)
ISSUED AT 250 AM CDT MON SEP 7 2015

THE CLOSED CIRCULATION AND LONG WAVE TROUGH SHIFTS EAST THROUGH
SOUTHERN CANADA BY MID WEEK...WITH SURFACE HIGH PRESSURE BUILDING
INTO THE AREA FOR WEDNESDAY. BRIEF PERIOD OF ZONAL FLOW ALOFT...
BUT ANOTHER SHORT WAVE DROPS INTO THE BACK SIDE OF THE TROUGH BY
THURSDAY...AMPLIFYING THE UPPER PATTERN AND SENDING A PUSH OF COLD
AIR INTO THE REGION. THE COLD FRONT INVADES ON THURSDAY...WITH AN
ASSOCIATED RISK OF SHOWERS AND A FEW THUNDERSTORMS. THERE ARE SOME
MODEL DIFFERENCES WITH TIMING AND STRENGTH IN HOW THIS EVOLVES.
CHANCE POPS LOOK GOOD AT THIS POINT. SIGNIFICANT POOL OF COOLER
AIR LOOKS POISED TO ARRIVE...AND TEMPERATURES MAY BECOME MORE OF A
FOCUS LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 627 AM CDT MON SEP 7 2015

THE EXPECTED COLD FRONT WAS NEAR A KEAU-KLSE-KCCY LINE AS OF 11Z...
MAKING STEADY PROGRESS SOUTHEAST ACROSS THE AREA. HOWEVER...AN AREA
OF MVFR/IFR CLOUDS HAS DEVELOPED IN THE COOLER AIR BEHIND THE FRONT.
BACK EDGE OF THESE CLOUDS MOVING VERY SLOWLY SOUTHEAST...WITH THE
MVFR/IFR CIGS LOOKING TO IMPACT THE TAF SITES THRU AT LEAST MID
MORNING. WITH DRYING ALOFT AND SOME DIURNAL WARMING/MIXING...EXPECT
THESE CLOUDS TO BREAK UP/BECOME SCT BY LATE MORNING...WITH GENERALLY
GOOD VFR EXPECTED THRU THE AFTERNOON AND MUCH OF THE EVENING HOURS.

NEXT WAVE THRU THE FLOW SENDS AN AREA OF LOW PRESSURE NORTHEAST
ACROSS IA TONIGHT...LIFTING THE FRONT BACK TO THE NORTH. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO SPREAD INTO/ACROSS THE AREA LATE IN
THE EVENING AND ESPECIALLY DURING THE OVERNIGHT HOURS. DETAILS OF
TIMING OF TSRA AFTER ROUGHLY 06Z FAR FROM CERTAIN ON TIMING AND
DURATION OF ANY TSRA AT THE TAF SITES. THUS ONLY INCLUDED MVFR
CIG/VSBY WITH SHRA/BR LATE IN THE TAF PERIOD FOR NOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...MW
LONG TERM....MW
AVIATION.....RRS
Hazardous weather outlook, Sep 7, 5:20 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CDT MON SEP 7 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081030-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
520 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS REMAIN POSSIBLE ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN TODAY. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO SPREAD ACROSS THE AREA TONIGHT...MAINLY ALONG AND
SOUTH OF INTERSTATE 90. THE MAIN THREAT FROM ANY OF THESE STORMS
IS HEAVY RAINFALL...MAINLY ACROSS NORTHEAST IOWA INTO FAR
SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES CONTINUE ACROSS LOCATIONS MAINLY EAST AND
SOUTH OF LA CROSSE ON TUESDAY. THE MAIN THREATS FROM ANY OF THESE
STORMS WOULD BE LOCALLY HEAVY RAINS AND LIGHTNING.

THUNDERSTORM CHANCES RETURN WEDNESDAY NIGHT INTO THURSDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. RAINFALL REPORTS WOULD BE
APPRECIATED THIS MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/MW

In the hours before

Local storm report, Sep 7, 6:31 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 AM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLOOD            OSSEO                   44.58N 91.22W
09/07/2015                   TREMPEALEAU        WI   911 CALL CENTER

            SANDBAGGING OCCURING ALONG NORTH FORK OF BUFFALO RIVER AT
            OSSEO. WATER STILL RISING ALONG CTY RD NN NORTH OF TOWN.

&&

RODS
Local storm report, Sep 7, 7:14 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       5 E LOYAL               44.74N 90.39W
09/07/2015  M4.75 INCH       CLARK              WI   TRAINED SPOTTER

&&

BOYNE
Local storm report, Sep 7, 7:17 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY RAIN       OSAGE                   43.28N 92.81W
09/07/2015  E1.30 INCH       MITCHELL           IA   EMERGENCY MNGR

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:53 PM CDTAreal Flood AdvisoryARXClark4 hr
Sep 6, 9:03 PM CDTSpecial Weather StatementARXPepin57 min
Sep 6, 9:28 PM CDTAreal Flood AdvisoryARXBuffalo, Trempealeau4 hr
Sep 6, 9:45 PM CDTSpecial Weather StatementARXClark45 min
Sep 6, 10:06 PM CDTFlash Flood WarningARXClark, Jackson4 hr
Sep 7, 12:50 AM CDTAreal Flood AdvisoryARXBuffalo, Trempealeau6 hr
Sep 7, 1:47 AM CDTAreal Flood WarningARXClark, Jackson9 hr
Sep 7, 6:46 AM CDTAreal Flood AdvisoryARXTrempealeau3 hr
Sep 7, 9:51 AM CDTAreal Flood AdvisoryARXTrempealeau4 hr
Sep 7, 1:05 PM CDTFlash Flood WarningARXTrempealeau6 hr

Nearby

River Flood Warnings in Wisconsin, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.